WARNING!

WARNING! THIS SITE HAS PICTURES AND CONTENT OF A MEDICAL NATURE AND MAY NOT BE SUITABLE FOR EVERYONE. VIEW AT YOUR OWN DISCRETION.

Monday, September 1, 2008

My Only Hope?

I've been on the immune modulator drug, Imuran, for about ten days now. Some call it a Chemo drug. Apparently, it is sometimes used in cases of Leukemia. My primary care doctor (an oncologist) wrote a prescription for the Imuran at the recommendation of the mouth specialist at UCSF. My erosive oral lichen planus is now "intractable", I think that was the word used. Therefor this drastic measure. I could be on this drug for up to 8 months, if it works correctly. Apparently it has been quite successful for others with OLP. In the meantime, I will continue on the Prednisone, titering down to lower and lower doses.

My mouth is already getting better, the gashes on the sides of the tongue are healed. What a blessing! That's about it for right now. Still a lot else is going on.

The effects of the Prednisone, racing heart, sleeplessness, feeling crazy, are lessening as the prednisone is being titered down. So, I'm feeling better in that category. On the other hand the bone and arthritis pain is coming back. The swelling around the benign bone tumors near my right knee on the tibia and femur has started back up again. I won't be able to have the surgery that my local orthopedic doctor wants to do. I have to be off the Imuran. It lowers the immunity and makes one susceptible to all kinds of things. Not a good time to do surgeries. The Ortho Doc talked about removing the tumors and fixing the torn meniscus.

Imuran is also known as Azathioprine. From what I understand, it's normally used to prevent rejection of transplanted organs, autoimmune conditions like, Colitis and Chronn's disease, and for cases of severe arthritis that do not respond to other therapies. And in my case, the erosive OLP.

I've been told that possible side effects are nausea/vomiting, loss of appetite or diarrhea. I have not had any of these, so far, unless you want to count the lack of ravenous appetite that the prednisone was causing. Okay, so that is "loss of appetite". Isn't it?

Imuran can be very nasty. Apparently in very very rare circumstances (the percentages are very low) it can cause Leukopenia and Lymphoma, among other kinds of "neoplasias".

So the Risk/Benefit ratio is a high one. Either I suffer from a mouth that a dragon has fired into, and all the flu-like symptoms that come with it, and the arthritis bone pain all the time. Or I can have the side effects of the Imuran and Prednisone for the next 8 months.

I'm really feeling quite desperate. To quote Princess Leia Organa, "Help me, Obi-Wan Kenobi, you're my only hope!"

No comments:



Always seek the advice and supervision of a qualified licensed medical professional!

The information provided on this site has been created as an online journal only. The author is writing from her personal viewpoint and cannot guarantee the completeness or accuracy of the information displayed.

Comments to any of the entries are appreciated.